Hair is a very delicate part of the body. It is easily affected by many body changes both external and internal. When you are looking for the cause of the changes in your hair, take a look at the medications you may be using. Numerous medications list hair loss as a side effect.
- Ulcer drugs such as Zantac, Pepcid and Tagamet. The generic name is cimetidine. These are used for the treatment of duodenal ulcers, active gastric ulcers and heartburn
- Medication used to treat cancer as in chemotherapy
Fluorouracil Adrucil Antineoplastic used for bladder, liver, pancreatic, lung, and breast cancer
- Birth control pills
- Hormone Replacement Therapy taken after menopause or hysterectomy.
- Blood thinners or Anticoagulents such as Coumarin and Heparin
- Arthritis medications such as Indocin, Naprosyn, Clinoril and Folex and adalimumab, etanercept
- Migraine headache medications such as Methysergide
- Gout medications such as Loporin and Zyloprim
- Bipolar disorder medications such as Lithium
- High doses of vitamin A such as in Accutane and Tegison
- Anti-depressants or Amphetamines such as Dexedrine
- Beta-blockers such as Inderal or Lopressor or Toprol XL Beta-blockers are used to treat high blood pressure, congestive heart failure, abnormal heart rhythms, and chest pain
- Anti-thyroid medications (carbimazole, propythiouracil)
- Anti-acne drugs such as Isotertinoin.
- Anti-malarial medication such as Chloroquine.
- Drugs for epilepsy such as Balproate Sodium or Vigabatrin.
- Drugs for diphtheria.
- Drugs for tetanus.
- Pertussis vaccine.
- Poliovirus vaccine.
- Hepatitis B vaccine.
- Hepatitis C medication such as Ribavirin.
- Anticonvulsants and Seizure treatments such as Tridione
- Growth hormone Growth hormones are used to build more muscle and reduce body fat and increase energy.
- Dandruff treatment such as Selenium sulfide
- Medication for severe psoriasis such as Acitretin.
- Lice and scabies treatments such as Lindane.
- Cholesterol-lowering drugs such as Atromis-S and Lopid
- Parkinson medications such as Dopar and Larodopa
- Anti-coagulents such as Coumarin and Heparin
- Male hormones or anabolic steroids such as used in body-building
If you are taking one or more of these medications and are experiencing hair loss, this is not a sign that you should quit taking the medication. Speak to your doctor and make sure you are taking the correct dosage and are following directions. Be aware of other factors that affect your health and make sure you are taking measures such as eating right and possibly taking vitamins.
Look into other solutions such as topical treatments that will not affect your medication but will slow or stop hair loss and even re-grow hair.